Mississippi, 2023

Damaging Winds in Mississippi, May 15 to 16, 2023

May 15 to 16, 2023 · NWS JAN · 2 events in 2 counties and zones

Some storms developed across the area each of these days which produced an isolated severe storm each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Some storms developed across the area each of these days which produced an isolated severe storm each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 15, 11:54 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 15, 11:54 AM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1254 PM CDT Mon May 15 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1117 AM CDT Mon May 15 2023

No major adjustments were needed to the going forecast, as
forecast reasoning remains unchanged. A ridge of high pressure
centered directly overhead means weak flow and minimal wind shear,
but anticipated 90 degree temps over upper 60s/near 70 dew points
should yield SBCAPE over 3000 J/kg over most of the area.
Mesoanalysis and GOES Total Precipitable Water products show
pockets of 1.5 inch PWATs around the forecast area, with some
areas a little drier than that. Mid-level lapse rates are poor (<6
C/km). The combination of the marginally-supportive moisture
levels and poor lapse rates will limit the chances for severe
winds from microbursts today, and locally-derived microburst
composite parameter off this morning's JAN sounding was '0'. A
storm or two could become strong with gusty winds if the local
environment overachieves the average. /NF/

&&

.DISCUSSION...
Issued at 313 AM CDT Mon May 15 2023

Today and Tonight...

What better way to start the week off with temperatures climbing
into the 90s and dewpoints in the upper 60s. While temperatures in
the 90s are hot, will take the upper 60s dewpoints vs the 70s. A
surface high pressure centered directly over the ArkLaMiss region
continues to amplify which is the reason for these hot conditions.
Lows for tonight will also be generally warm with temperatures
falling into the upper 60s and low 70s.

Due to the influence of this surface high, rain and storm chances
are less today than what we've seen over these last few days
however, as we continue to transition into summer time pulse
convection type patterns the chance for diurnally driven activity
still remains. CAM guidance confine best rain chances today to
mainly across the E/SE. As we begin to lose heating, rain and
storms will start to dissipate. /JNE/

Tuesday through early next week...

Tuesday, we will begin to see a pattern change as the upper ridge
breaks down, allowing for a less subsident regime and increased flow
aloft. Residual moisture will be sufficient to support thunderstorms
Tuesday afternoon with PWAT values around 1.7 inches and dewpoints
in the lower 70s. Convective parameters suggest some of these storms
could be severe, particularly south of I-20, with vertical totals
around 27 and SBCAPE around 3000 j/kg. Given slow corfidi vectors
and high PWAT values, locally heavy downpours are possible.

Late Tuesday into Wednesday a cold front sags southward. The front
doesn't appear to clear the area until Wednesday night, allowing for
residual moisture to remain in place across southern portions of the
area Wednesday afternoon, which will be supportive of thunderstorms.
Convective parameters are less than ideal and storms are likely to
remain subsevere. Drier air in the wake of the front (PWAT around 1
inch) will likely keep things dry Thursday.

The moisture rebounds Friday into Saturday as a surface high
pressure over the Gulf will provide for return flow. A more
prominent cold front swings through Saturday afternoon and rain and
storms will be possible ahead of the front given sufficient moisture
and heating. At this time, it does not appear that severe weather
will be associated with this front amid weak convective parameters.
In the wake, conditions should be cooler and drier heading into
early next week./SAS/

&&

.AVIATION...
(18Z TAFS)
Issued at 1251 PM CDT Mon May 15 2023

Isolated to scattered SHRA and TSRA are expected across areas
mainly along and east of the Interstate 55 corridor before 00Z
Tuesday, with chances quickly decreasing after that time. Gusty
winds will be possible near TSRA, but otherwise expect light winds
to prevail. Increased humidity overnight could lead to some
patches of BR or FG, with best confidence for MVFR or lower
impacts to be at KHBG and KPIB after 06Z and clearing by 13Z-14Z
Tuesday. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  69  88  67 /  30  10  50  30
Meridian      93  68  90  66 /  20  20  50  30
Vicksburg     91  70  88  67 /  20  10  50  20
Hattiesburg   93  69  90  68 /  40  40  60  20
Natchez       91  69  88  68 /  30  20  50  20
Greenville    91  71  87  66 /  10  10  30  30
Greenwood     92  71  87  66 /  20  20  50  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

JNE/SAS20/NF
Hazardous weather outlook, May 15, 2:13 AM CST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
313 AM CDT Mon May 15 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
160815-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
313 AM CDT Mon May 15 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

14

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 15, 1:10 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
210 PM CDT Mon May 15 2023

MSZ045-151945-
Neshoba MS-
210 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of central Neshoba
County through 245 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm over
Philadelphia, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tucker around 240 PM CDT.
  Bethsaida around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3269 8920 3287 8916 3286 8898 3263 8902
TIME...MOT...LOC 1910Z 282DEG 7KT 3277 8910

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 98 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Neshoba

When
May 15, 1:20 PM CST
Where
Neshoba County, Philadelphia
Measured
63 kt (72 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.770, -89.120

Weather station recorded 72 mph wind and 7 trees were downed in the city. Pea size hail was also reported.

Thunderstorm Wind, Jasper

When
May 16, 1:23 PM CST
Where
Jasper County, 2.23 mi SW of Rose Hill
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.130, -89.030

Law enforcement reported several trees down near Highway 503.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107466, 1107467.